A posteriori error covariances in variational data assimilation

V.P. Shutyaev, F.X. Le Dimet, I.Yu. Gejadze, Russian Foundation for Basic Research (Funder), MOISE Project (Funder), Scottish Funding Council via GRPE (Funder)

Research output: Contribution to journalArticle

2 Citations (Scopus)

Abstract

The problem of variational data assimilation for a nonlinear evolution model is formulated as an optimal control problem to find some unknown parameters of the model. The equation for the error of the optimal solution is derived through the statistical errors of the input data (background, observation, and model errors). A numerical algorithm is developed to construct an a posteriori covariance operator of the analysis error using the Hessian of an auxiliary control problem based on tangent linear model constraints.
LanguageEnglish
Pages161-169
Number of pages8
JournalRussian Journal of Numerical Analysis and Mathematical Modelling
Volume24
Issue number2
DOIs
Publication statusPublished - Jul 2009

Fingerprint

Data Assimilation
Covariance Operator
Model Error
Error Analysis
Numerical Algorithms
Unknown Parameters
Tangent line
Optimal Control Problem
Linear Model
Control Problem
Optimal Solution
Model
Error analysis
Mathematical operators
Observation
Background

Keywords

  • variational data assimilation
  • optimal solution error
  • model error
  • a posteriori covariance

Cite this

Shutyaev, V. P., Le Dimet, F. X., Gejadze, I. Y., Russian Foundation for Basic Research (Funder), MOISE Project (Funder), & Scottish Funding Council via GRPE (Funder) (2009). A posteriori error covariances in variational data assimilation. Russian Journal of Numerical Analysis and Mathematical Modelling, 24(2), 161-169. https://doi.org/10.1515/RJNAMM.2009.011
Shutyaev, V.P. ; Le Dimet, F.X. ; Gejadze, I.Yu. ; Russian Foundation for Basic Research (Funder) ; MOISE Project (Funder) ; Scottish Funding Council via GRPE (Funder). / A posteriori error covariances in variational data assimilation. In: Russian Journal of Numerical Analysis and Mathematical Modelling. 2009 ; Vol. 24, No. 2. pp. 161-169.
@article{6db4d8a2fbc74df18a15c7fc5355746b,
title = "A posteriori error covariances in variational data assimilation",
abstract = "The problem of variational data assimilation for a nonlinear evolution model is formulated as an optimal control problem to find some unknown parameters of the model. The equation for the error of the optimal solution is derived through the statistical errors of the input data (background, observation, and model errors). A numerical algorithm is developed to construct an a posteriori covariance operator of the analysis error using the Hessian of an auxiliary control problem based on tangent linear model constraints.",
keywords = "variational data assimilation, optimal solution error, model error, a posteriori covariance",
author = "V.P. Shutyaev and {Le Dimet}, F.X. and I.Yu. Gejadze and {Russian Foundation for Basic Research (Funder)} and {MOISE Project (Funder)} and {Scottish Funding Council via GRPE (Funder)}",
year = "2009",
month = "7",
doi = "10.1515/RJNAMM.2009.011",
language = "English",
volume = "24",
pages = "161--169",
journal = "Russian Journal of Numerical Analysis and Mathematical Modelling",
issn = "0927-6467",
number = "2",

}

Shutyaev, VP, Le Dimet, FX, Gejadze, IY, Russian Foundation for Basic Research (Funder), MOISE Project (Funder) & Scottish Funding Council via GRPE (Funder) 2009, 'A posteriori error covariances in variational data assimilation' Russian Journal of Numerical Analysis and Mathematical Modelling, vol. 24, no. 2, pp. 161-169. https://doi.org/10.1515/RJNAMM.2009.011

A posteriori error covariances in variational data assimilation. / Shutyaev, V.P.; Le Dimet, F.X.; Gejadze, I.Yu.; Russian Foundation for Basic Research (Funder); MOISE Project (Funder); Scottish Funding Council via GRPE (Funder).

In: Russian Journal of Numerical Analysis and Mathematical Modelling, Vol. 24, No. 2, 07.2009, p. 161-169.

Research output: Contribution to journalArticle

TY - JOUR

T1 - A posteriori error covariances in variational data assimilation

AU - Shutyaev, V.P.

AU - Le Dimet, F.X.

AU - Gejadze, I.Yu.

AU - Russian Foundation for Basic Research (Funder)

AU - MOISE Project (Funder)

AU - Scottish Funding Council via GRPE (Funder)

PY - 2009/7

Y1 - 2009/7

N2 - The problem of variational data assimilation for a nonlinear evolution model is formulated as an optimal control problem to find some unknown parameters of the model. The equation for the error of the optimal solution is derived through the statistical errors of the input data (background, observation, and model errors). A numerical algorithm is developed to construct an a posteriori covariance operator of the analysis error using the Hessian of an auxiliary control problem based on tangent linear model constraints.

AB - The problem of variational data assimilation for a nonlinear evolution model is formulated as an optimal control problem to find some unknown parameters of the model. The equation for the error of the optimal solution is derived through the statistical errors of the input data (background, observation, and model errors). A numerical algorithm is developed to construct an a posteriori covariance operator of the analysis error using the Hessian of an auxiliary control problem based on tangent linear model constraints.

KW - variational data assimilation

KW - optimal solution error

KW - model error

KW - a posteriori covariance

U2 - 10.1515/RJNAMM.2009.011

DO - 10.1515/RJNAMM.2009.011

M3 - Article

VL - 24

SP - 161

EP - 169

JO - Russian Journal of Numerical Analysis and Mathematical Modelling

T2 - Russian Journal of Numerical Analysis and Mathematical Modelling

JF - Russian Journal of Numerical Analysis and Mathematical Modelling

SN - 0927-6467

IS - 2

ER -

Shutyaev VP, Le Dimet FX, Gejadze IY, Russian Foundation for Basic Research (Funder), MOISE Project (Funder), Scottish Funding Council via GRPE (Funder). A posteriori error covariances in variational data assimilation. Russian Journal of Numerical Analysis and Mathematical Modelling. 2009 Jul;24(2):161-169. https://doi.org/10.1515/RJNAMM.2009.011